Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 8, 2021, 12:02 AM CDT for Marion County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2021, 12:02 AM CDT (05:02 UTC)
- Expired
- Apr 8, 2021, 12:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 37 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2034 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285
WWUS84 KBMX 080502
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1202 AM CDT Thu Apr 8 2021
ALZ011-012-080530-
Marion AL-Lamar AL-
1202 AM CDT Thu Apr 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND NORTHERN LAMAR
COUNTIES UNTIL 1230 AM CDT...
At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Salem, or 11 miles southeast of Fulton, moving east at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hamilton, Guin, Detroit, Beaverton, Weston, Henson Springs,
Shottsville, Rankin Fite Airport, Byrd, Pine Springs, Bexar, Pigeye,
Marion County Public Lake and Pikeville.
LAT...LON 3424 8819 3432 8817 3431 8784 3392 8790
3393 8822
TIME...MOT...LOC 0502Z 271DEG 42KT 3412 8828
$$
25/OwenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 7, 7:04 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Apr 7, 7:04 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 704 PM CDT Wed Apr 7 2021 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 138 PM CDT Wed Apr 07 2021/ Made a few changes to the short-term forecast this afternoon to adjust PoPs a bit through the day on Thursday. Marginal severe threat will remain in the forecast with high-res guidance continuing to indicate the high shear/low CAPE environment mainly starting after midnight tonight through midday on Thursday. There are still questions as to how long to maintain the Marginal Risk across the far east and southeast, as forcing really starts to decrease by midday. I've started the trend of decreasing PoPs across these same areas as we go into eastern and southeast counties through the afternoon on Thursday. We may have to decrease PoPs a bit more on subsequent forecasts as the showers and storms may become more scattered in nature. Otherwise, the previous forecast remains valid this afternoon. 56/GDG Previous short-term discussion: /Updated at 252 AM CDT Wed Apr 07 2021/ Today and Tomorrow. Strong to severe storms possible late tonight through Thursday morning. Central AL will remain rain-free through much of the day today as ridging across the area begins to shift to our east and a trough across the Central Plains pivots to more of a negative tilt. The low pressure system associated with the upstream trough lifts through the Plains into the Upper-Midwest by Wednesday evening and a cold front will push through the ArkLaMiss, developing into a QLCS. Model trends have this system beginning to occlude Wednesday night as the QLCS pushes eastward through Mississippi, which will cause the overall forcing to decrease somewhat. There are some indications that the front itself slows or stalls to our northwest and the thunderstorms become driven more from the outflow rather than the frontal boundary. Even so, thunderstorms will push into Central AL generally after 10pm. Instability will be rather limited (200-400 J/kg), though a 40-50kt LLJ will keep shear values on the higher side, setting up a low CAPE/high shear environment. All in all, given the marginal environment with questionable forcing in our area, the marginal risk seems reasonable for the overnight hours tonight. The further east the system goes, the weaker the forcing gets, so confidence decreases in just how long the severe risk will extend into Thursday across the southeastern portions of Central AL. It's conceivable that a few stronger storms could develop in the highly conditional environment, so I'll maintain the marginal risk for all of Central AL through roughly noon on Thursday, which combines the SPC Day 1 and Day 2 outlooks. 25/Owen .LONG TERM... /Updated at 325 PM CDT Wed Apr 07 2021/ /Potential for severe storms Friday afternoon into evening & again Saturday morning/ Dew points were increased a touch for Friday which, with daytime heating, will aid in moderate instability values through the day. Bulk shear values are still progged to be upwards of 40 knots. The H5 pattern suggests limited forcing, though any organized convection that forms could become severe with the primary hazards being damaging winds and hail. Next up, forecast models concur with a complex of storms and heavy rain arriving Saturday morning, though differences with a few variables remain. Given the evolving wind field, if we manage to get some surface-based instability (considering thermal profiles above apparent low-level stability on forecast soundings), there'd be a threat for severe activity, mainly consisting of damaging winds and a couple tornadoes. While the threat is still iffy at this time due to uncertainty regarding instability and the evolution of the convective complex, I feel better having at least a 'marginal risk' or level 1 of 5 in the forecast for Saturday. Localized flooding will be a hazard as well for Central Alabama. 89^GSatterwhite Previous long-term discussion: /Updated at 337 AM CDT Wed Apr 07 2021/ Thursday night through Friday evening: An unsettled, very mesoscale-driven pattern will remain in place through Saturday. The upper low will be centered near the Quad Cities region in eastern Iowa and northwest Illinois to start the period. It will drift northward into Wisconsin Thursday night and Friday, as it feels the influence of another shortwave diving southeastward into the Central Plains. Meanwhile a broad area of enhanced cyclonic flow aloft will be in place across much of the Deep South. Column mean RH values will be pretty dry initially Thursday evening, but will moisten through the night with deep layer southwesterly flow continuing and as an effective warm front lifts northward. Isentropic lift will result in isolated to widely scattered showers and storms developing, especially after midnight. With around 1500 J/kg of MUCAPE, 45kts of deep layer shear, and 700-500mb lapse rates around 6.5 to 7 C/km, there is a nonzero chance of an isolated severe storm with hail the main threat, but limited convective coverage will preclude a mention in the HWO at this time. This same overall regime remains in place during the day on Friday. Moisture will continue to increase and expect showers and storms to increase in coverage with daytime heating and weak waves in the flow aloft. Unless a lot of storms initiate in the morning, forecast sounding indicate 2000 to 3000 J/kg of CAPE developing by afternoon within an uncapped air mass, with mid-level lapse rates around 7 C/km and 30 to 40 kts of 0-6km shear. Forcing will be nebulous, with weak low-level shear, but this will be favorable for at least isolated pulse severe storms with a main threat of large hail. Damaging winds will also be possible with some DCAPE present, especially if any multicell clusters form. Will introduce a marginal risk to the HWO, and will monitor for the need for an upgrade if confidence in coverage of severe storms or potential for hail larger than quarters increases. Generally expect these storms to weaken with the loss of daytime heating Friday evening, but attention will then turn to additional storms developing off to our west which will be discussed below. Late Friday night through Saturday night: The vigorous shortwave coming out of the Central Plains will move into the Lower Missouri Valley Friday night to Illinois by Saturday while forming a closed low. Further to the south, a secondary shortwave will help initiate an MCS over Texas, becoming convectively enhanced as it reaches Alabama by Saturday morning accompanied by a LLJ. There is considerable uncertainty regarding the track and speed of this MCS resulting in a messy convective forecast. A quicker and further south (closer to the coast) solution as depicted by the GFS would limit the amount of inland destabilization ahead of this system and confine any severe threat to our far southern counties, while a slower/further north solution like the ECMWF would allow for more destabilization across Central Alabama especially across the eastern counties. This MCS will also impact the track and deepening rate of a surface low tracking from the Mid-South to the Great Lakes. Will add a low confidence tornado/damaging wind mention to the HWO for now for late Friday night into Saturday afternoon. Typically the faster solutions win out with systems like this, but will continue to monitor. With 2 other rounds of severe storms (tonight into Thursday, and Friday afternoon/evening) expected between now and then, as well as the uncertainty, will hold off creating a 3rd severe graphic for this system for now. Will also add a mention of localized flooding to the HWO, but with streamflows back at normal values and the potential for the heaviest rainfall totals to be over the typically less flood-prone southern counties, confidence in more widespread flooding is low at this time. Sunday through Tuesday: A quasi-zonal and less active pattern looks to set up for the rest of the period. Another cold front looks to move through early next week, but with limited forcing and moisture will keep PoPs mostly in the slight chance category at this time. 32/Davis && .AVIATION... 00Z TAF Discussion. The forecast is VFR to start with a thick cirrus shield and a S/SSE breeze 5-10kts with a gust or two. Winds will become more S overnight with some gusts as our next system approaches. Convection moves in from the west from 4-10z. As it does so, conditions will deteriorate to MVFR with some IFR at times. A few strong storms are possible the system moves through. Convection tapers off from west to east ~15-19z. Behind the convection winds should become more SW with gusts remaining. Most sites should become VFR for the afternoon. 08 && .FIRE WEATHER... A line of showers and storms will move through the area late tonight through midday Thursday, with some drier air temporarily moving in from the northwest Thursday afternoon. Numerous showers and thunderstorms are expected Friday though Saturday with locally heavy rainfall at times. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 76 56 79 58 / 80 60 20 40 50 Anniston 61 77 59 79 61 / 70 70 20 50 50 Birmingham 63 78 60 80 62 / 80 40 20 50 70 Tuscaloosa 64 80 60 81 61 / 90 30 20 50 80 Calera 63 78 60 79 62 / 80 50 20 50 70 Auburn 60 74 61 76 61 / 40 60 20 60 50 Montgomery 62 79 62 81 63 / 60 60 20 60 60 Troy 62 77 63 81 63 / 40 60 30 70 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 56/25/89/32/08
Hazardous weather outlook, Apr 7, 3:36 PM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 336 PM CDT Wed Apr 7 2021 ALZ011>015-017>050-082345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 336 PM CDT Wed Apr 7 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A couple severe storms are possible starting late tonight in West Alabama, continuing to the east through the overnight hours. Threats include damaging winds up to 60 mph and a brief tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A couple severe storms may occur through midday Thursday across southeastern portions of Central Alabama. Threats include damaging winds and a brief tornado. Isolated severe storms will be possible again on Friday across all of Central Alabama. Quarter size hail and damaging winds up to 60 mph will be possible especially during the afternoon hours. Another potential round of severe storms will move through late Friday night through Saturday afternoon. Damaging winds up to 60 mph and isolated tornadoes will be possible with this activity. Locally heavy rainfall may also cause minor flooding. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight through midday on Thursday, and again Friday into Saturday.
In the hours before
Special weather statement, Apr 8, 12:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1202 AM CDT Thu Apr 8 2021
ALZ011-012-080530-
Marion AL-Lamar AL-
1202 AM CDT Thu Apr 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION AND NORTHERN LAMAR
COUNTIES UNTIL 1230 AM CDT...
At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Salem, or 11 miles southeast of Fulton, moving east at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hamilton, Guin, Detroit, Beaverton, Weston, Henson Springs,
Shottsville, Rankin Fite Airport, Byrd, Pine Springs, Bexar, Pigeye,
Marion County Public Lake and Pikeville.
LAT...LON 3424 8819 3432 8817 3431 8784 3392 8790
3393 8822
TIME...MOT...LOC 0502Z 271DEG 42KT 3412 8828
25/OwenNearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.